Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Jackson, KY

April 28, 2002Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 2:19 PM EDT for Breathitt County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 2:19 PM EDT (18:19 UTC)
Expired
Apr 28, 2002, 2:45 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 12 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:20 PM EDTHail 0.88(Jkl)Carroll Arpt Ja, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS53 KJKL 281819
SVRJKL
KYC025-281845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY.

* UNTIL 245 PM EDT

* AT 218 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER   
  ELKATAWA...OR OVER JACKSON...MOVING EAST AT 60 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH 
AND HAIL THE SIZE OF QUARTERS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3767 8326 3764 8317 3761 8313 3762 8309
          3758 8302 3753 8300 3754 8306 3750 8313
          3746 8341 3763 8346

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:05 AM EDT, 10 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 4:05 AM EDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EDT SUN APR 28 2002

NOW FIRMLY IN WARM SECTOR.  ALL MODEL GUIDANCE SIMILAR IN KICKING
RAIN OUT TONIGHT.  WILL PUT NORTHERN COUNTIES IN FLOOD WATCH.  FFG
HAS ALREADY BEEN MET IN SEVERAL COUNTIES AND EXPECTING POSSIBLE
SEVERAL ROUNDS OF HEAVY RAIN. KEEPING WIND ADVISORY FOR HIGHER
TERRAIN.

PREVIOUS FORECAST LOOKS ON TRACK FOR MOST PART. BEEFED UP STORM
WORDING. LOWERED MAX TEMPS WITH INCREASED CLOUD COVER.  COULD SEE
SOME TROUBLE STORMS WITHIN A FEW HOURS.  ANOTHER ROUND IS QUITE
POSSIBLE THIS AFTERNOON WITH A COMBINATION OF INSTABILITY AND STRONG
WIND PROFILE COULD SPELL TROUBLE FOR US...WITH A RELATIVELY LOW
CONVECTIVE TEMP IN THE MID 70S.

GOT TO GO.

.JKL...WIND ADVISORY THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE
2000 FEET IN FAR EASTERN KENTUCKY...KYZ087-088-115-117-118-120.

HEINLEIN

In the hours before

Local storm report, Apr 28, 8:47 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
847 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    6 W  MT VERNON            KY   WIND DAMAGE
04/28/02   ROCKCASTLE                     TREES DOWNED AND PARTS OF
                                          A BUILDING BLOWN OFF ON
                                          WEBB JONES ROAD AT
                                          WILLAILLA.
Special weather statement, Apr 28, 9:38 AM EDT, 4 hours 41 minutes before
KYZ058>060-068-069-079-080-083>086-106>117-119-281400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
938 AM EDT SUN APR 28 2002

...THE TORNADO WATCH FOR EASTERN KENTUCKY HAS BEEN CANCELED...

AT 930 AM THE LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER HAD
MOVED EAST OF THE TORNADO WATCH BOX AND IS NO LONGER CURRENTLY A
THREAT.

HOWEVER...MORE STRONG STORMS ARE EXPECTED TO MOVE INTO THE AREA LATER
THIS AFTERNOON.  STAY TUNED FOR ANOTHER SPECIAL WEATHER STATEMENT
COMING OUT SOON WHICH WILL EXPLAIN IN MORE DETAIL THE THREAT FOR
SEVERE WEATHER FOR LATER TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...AND THE INTERNET FOR FURTHER WEATHER UPDATES.
CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL.

HEINLEIN
Special weather statement, Apr 28, 10:19 AM EDT, 4 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EDT SUN APR 28 2002

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FOR MUCH OF EASTERN KENTUCKY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE IN EASTERN KENTUCKY
THIS AFTERNOON AND EVENING. HOWEVER...THE GREATEST RISK WILL BE
GENERALLY NORTH OF THE DANIEL BOONE PARKWAY AND ROUTE 80.

A COLD FRONT WILL APPROACH FROM THE NORTHWEST. MOIST AND UNSTABLE
AIR WILL FUEL THUNDERSTORMS AHEAD OF THE FRONT. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREAT. HOWEVER...STRONG AND VEERING
WINDS ALOFT WILL ALSO BE FAVORABLE FOR THUNDERSTORMS CAPABLE OF
PRODUCING ISOLATED TORNADOES. THE MOST FAVORABLE TIME FOR SEVERE
WEATHER WILL BE MID AFTERNOON IN NORTHERN AREAS AROUND MOUNT
STERLING...FLEMINGSBURG...AND MOREHEAD. THE GREATEST THREAT WILL
TRANSITION SOUTHEAST TO AREAS NEAR THE VIRGINIA BORDER BY EARLY
THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN
SPOTTERS ARE REQUESTED TO KEEP UP TO DATE ON THE WEATHER SITUATION
AND REPORT ANY SEVERE WEATHER.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:10 AM EDTSevere Thunderstorm WarningJKLBath50 min
Apr 28, 6:41 AM EDTSevere Thunderstorm WarningJKLRowan34 min
Apr 28, 7:18 AM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 7:29 AM EDTSevere Thunderstorm WarningJKLLaurel31 min
Apr 28, 7:38 AM EDTTornado WarningJKLLaurel52 min
Apr 28, 7:49 AM EDTTornado WarningJKLJackson41 min
Apr 28, 8:04 AM EDTSevere Thunderstorm WarningJKLClay41 min
Apr 28, 8:29 AM EDTTornado WarningJKLLeslie, Perry46 min
Apr 28, 12:32 PM EDTSevere Thunderstorm WarningJKLPowell28 min
Apr 28, 12:41 PM EDTSevere Thunderstorm WarningJKLMenifee, Wolfe34 min
Apr 28, 12:55 PM EDTSevere Thunderstorm WarningJKLMorgan30 min
Apr 28, 1:06 PM EDTTornado WarningJKLMorgan24 min
Apr 28, 1:12 PM EDTSevere Thunderstorm WarningJKLMagoffin33 min
Apr 28, 1:23 PM EDTSevere Thunderstorm WarningJKLJohnson27 min
Apr 28, 1:24 PM EDTSevere Thunderstorm WarningJKLPowell36 min
Apr 28, 1:27 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Wayne48 min
Apr 28, 1:31 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Apr 28, 1:35 PM EDTSevere Thunderstorm WarningJKLMartin35 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningJKLWolfe39 min
Apr 28, 1:42 PM EDTTornado WarningJKLMcCreary, Pulaski33 min
Apr 28, 1:44 PM EDTTornado WarningJKLMartin41 min
Apr 28, 1:55 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan35 min
Apr 28, 2:00 PM EDTSevere Thunderstorm WarningJKLWhitley45 min
Apr 28, 2:04 PM EDTSevere Thunderstorm WarningJKLClay, Knox56 min
Apr 28, 2:14 PM EDTSevere Thunderstorm WarningJKLJohnson31 min
Apr 28, 2:32 PM EDTSevere Thunderstorm WarningJKLKnott, Perry28 min
Apr 28, 2:35 PM EDTSevere Thunderstorm WarningJKLBell25 min
Apr 28, 2:35 PM EDTTornado WarningJKLOwsley25 min
Apr 28, 2:47 PM EDTSevere Thunderstorm WarningJKLHarlan28 min
Apr 28, 2:58 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike32 min
Apr 28, 3:03 PM EDTSevere Thunderstorm WarningJKLMartin27 min
Apr 28, 3:29 PM EDTSevere Thunderstorm WarningJKLPulaski16 min
Apr 28, 3:33 PM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 3:39 PM EDTSevere Thunderstorm WarningJKLMcCreary36 min
Apr 28, 3:40 PM EDTSevere Thunderstorm WarningJKLLaurel30 min
Apr 28, 3:52 PM EDTSevere Thunderstorm WarningJKLLee33 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningJKLWhitley40 min
Apr 28, 5:32 PM EDTSevere Thunderstorm WarningJKLPike18 min
Apr 28, 6:05 PM EDTFlash Flood WarningJKLMartin115 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.